Hail, Bent
- When
- April 22, 12:02 PM MST to 12:07 PM MST
- Where
- Bent County, 0.88 mi NE of Ft Lyon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -103.140
Severe thunderstorms produced large hail across Otero, Bent, and Kiowa Counties. One prolific supercell storm generated 13 tornadoes across northern Bent County and central Kiowa County in a three hour time frame.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced large hail across Otero, Bent, and Kiowa Counties. One prolific supercell storm generated 13 tornadoes across northern Bent County and central Kiowa County in a three hour time frame. The tornadoes occurred from southeast of Las Animas in Bent County through central Kiowa County. Only one structure, an old, small storage barn, was hit by one of the tornadoes in south central Kiowa County. Large hail also occurred in El Paso County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 22, 3:31 AM MST, 8 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 431 AM MDT THU APR 22 2010 .SHORT TERM... (TODAY AND TONIGHT) MAIN CONCERNS ARE CHANCES FOR SEVERE WEATHER AND SNOW AMOUNTS TONIGHT OVR CENTRAL MTS AND PIKES PEAK AREA. THIS MORNING SOME ISOLD SHOWERS AND TSTMS CONTINUE IN SOME AREAS...AND MOST OF THE SERN PLAINS IS COVERED WITH LOW CLOUDS AND SOME PATCHY FOG. TODAY A LARGE UPR LOW WL GENERALLY BE CENTERED OVR SRN NV/NWRN AZ. SHRTWV ENERGY WL ROTATE AROUND THE FRONT SIDE OF THE LOW INTO THE FORECAST AREA THIS AFTERNOON. INCREASING SOUTHWESTERLY FLOW TODAY OVR THE SRN AND SERN PORTIONS OF THE SERN PLAINS AND THE SERN PLAINS IS STILL EXPECTED TO BRING DRIER LOW LEVEL AIR INTO THE AREA WITH A DRYLINE SETTING UP. BY MID TO LATE AFTERNOON THE DEW POINTS ON THE NAM12 ARE IN THE 20S TO LOWER 30S OVR LAS ANIMAS AND BACA COUNTIES AND MOST OF OTERO...BENT AND PROWERS COUNTIES...WITH THE EXCEPTION OF THE EXTREME NRN PORTIONS OF THESE COUNTIES. DEW POINTS OVR PUEBLO AND EL PASO COUNTIES ARE FORECAST TO BE IN THE MID 30S-MID 40S...WITH LOWER TO MID 50S OVR CROWLEY AND KIOWA COUNTIES. THUS..THE NAM12 IS SHOWING BY MID AFTERNOON...CAPE VALUES OF 300-900 J/KG OVR PUEBLO AND EL PASO COUNTIES...WITH 1000-1800 J/KG OVR CROWLEY AND KIOWA COUNTIES...WHILE THE REST OF THE FORECAST AREA WL SEE LOWER VALUES. 0-6KM SHEAR VALUES OVR EL PASO AND PUEBLO COUNTIES ARE EXPECTED TO RANGE FROM 10-30 KTS...WHILE OVR CROWLEY AND KIOWA COUNTIES ITS LOOKING LIKE 45-50 KTS. LAPSE RATES ACRS MOST OF THE FORECAST AREA ARE EXPECTED TO BE 8-9 C/KM. LOOKS LIKE THE BEST CHANCES FOR SEVERE STORMS THIS AFTERNOON AND INTO THE VERY EARLY EVENING WL BE OVR KIOWA COUNTY WHERE THE BEST LOW LEVEL MSTR WL BE AND THE HIGHEST CAPE VALUES AND BEST SHEAR. EVEN WITH THE DRYING LOW LEVELS OVR THE SERN PLAINS...WL STILL SEE SOME HIGH BASED TSTMS DEVELOP AND CANNOT COMPLETELY RULE OUT MARGINALLY SEVERE WEATHER OVR OTHER AREAS OF THE SERN PLAINS. TONIGHT THE UPR LOW IS FORECAST TO MOVE OVR THE STATE WITH A LOW CENTER EXPECTED TO END UP OVR EAST CENTRAL CO BY 12Z FRI. AS THIS OCCURS TONIGHT...THE FLOW WL BECOME NWRLY AND THE MOST FAVORABLE AREAS FOR PCPN WL BE OVR THE CENTRAL MTS AND PIKES PEAK TELLER COUNTY AND EL PASO COUNTY...WITH PCPN WRAPPING AROUND INTO THE SOUTHEAST MTS AND PUEBLO COUNTY LATE. WITH ALL THE CONVECTION IN THE MODEL...THE NAM IS SHOWING VERY HIGH SNOW ACCUMULATIONS OVR THE CENTRAL MTS AND THE PIKES PEAK AREA OVERNIGHT. IT IS HARD TO KNOW HOW MUCH SNOW MAY ACTUALLY ACCUMULATE...BUT WL GENERALLY GO WITH ABOUT 2-5 INCHES. .LONG TERM... (FRIDAY THROUGH WEDNESDAY) LONG TERM CONCERNS INCLUDE PRECIP CHANCES AND SNOW AMOUNTS AS UPPER LOW FINALLY MOVES ACROSS THE STATE THROUGH THE EARLY WEEKEND. FRIDAY-SATURDAY...MODELS LOOK TO BE CONVERGING ON A MORE SOUTHERN TRACK OF EJECTING UPPER LOW ACROSS THE SOUTHEAST PLAINS FRIDAY MORNING WHICH THEN CONTINUES TO SLOWLY LIFT OUT ACROSS WESTERN KANSAS FRIDAY AFTERNOON AND INTO CENTRAL HIGH PLAINS THROUGH THE DAY SATURDAY. CURRENT PROJECTED MOVEMENT OF SYSTEM ALLOWS FOR MUCH BETTER CHANCES OF PRECIPITATION ACROSS THE AREA...ESPECIALLY THE CENTRAL MTS AND UPPER ARKANSAS RIVER VALLEY THROUGH THE PIKES PEAK AND PALMER DVD REGION...WITH BANDED PRECIP ASSOCIATED WITH UPPER DEFORMATION ZONE...ALONG WITH DEVELOPING WRAP AROUND PRECIP AS UPPER LOW CONTINUES TO LIFT OUT ACROSS WESTERN KANSAS WITH LATEST NAM INDICATING NORTHERLY H7 FLOW INCREASING TO BETWEEN 30-50KTS ACROSS THE EASTERN PLAINS LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. WITH THAT SAID...HAVE INCREASED POPS AREAWIDE FRIDAY TO HIGH END SCATTERED AND LIKELYS WITH SCATTERED AND LIKELY POPS CONTINUING THROUGH THE SATURDAY...WITH THE HIGHEST POPS ACROSS THE FAVORED TERRAIN IN A STRONG NORTHERLY FLOW REGIME. LATEST MODELS INDICATING H7 TEMPS COOLING TO BETWEEN 0C AND -4C ACROSS THE AREA FRIDAY AND ALONG WITH WET BULB ZEROS DROPPING TO AROUND 7K FEET...COULD SEE SNOW LEVELS DROPPING TO AROUND 6K FEET EARLY FRIDAY MORNING BEFORE LIFTING BACK TO AT OR ABOVE 9K FEET FRIDAY AFTERNOON. CURRENT GRIDS HAVE GENERALLY 1 TO 4 INCHES ACROSS THE HIGHEST TERRAIN OF THE CENTRAL MTS AND PIKES PEAK REGION...WITH LOCAL ACCUMS UP TO AN INCH ACROSS THE PALMER DVD. WITH THE STRONG NORTHERLY FLOW...THE LATEST NAM HAMMERS TO THE PALMER DVD LATE FRIDAY NIGHT THROUGH SATURDAY MORNING AND IS PRINTING OUT OVER 6 INCHES OF HEAVY WIND DRIVEN SNOW...WHICH MAY BE A TAD OVER DONE THOUGH NOT OUT OF THE REALM OF POSSIBILITIES AND WILL NEED TO BE MONITORED FURTHER FOR POSSIBLE HIGHLIGHTS. AT ANY RATE...WITH GUSTY NORTHERLY WINDS OF 20 TO 40 MPH EXPECTED ACROSS THE PLAINS ON SATURDAY...IT WILL BE A RAW DAY WITH HIGHS ONLY IN THE 40S AND 50S. SUNDAY-MONDAY...A SHORT LIVED WARMING AND DRYING TREND EXPECTED THROUGH SUNDAY AFTERNOON WITH SHORT WAVE RIDGING ACROSS THE STATE AHEAD OF A FAST MOVING SYSTEM DIVING ACROSS THE NORTHERN ROCKIES SUNDAY EVENING AND INTO THE CENTRAL HIGH PLAINS MONDAY. THE LATEST GFS IS LESS AMPLIFIED WITH THIS SYSTEM THAN THE ECMWF WHICH SENDS A STRONG FRONT ACROSS THE EASTERN PLAINS SUNDAY AFTERNOON AND PRINTS OUT QPF ACROSS THE CENTRAL MTS THROUGH THE EASTERN MTS AND PLAINS SUNDAY NIGHT AND MONDAY. HAVE STARTED TO INCREASE POPS FOR THE SUNDAY NIGHT AND MONDAY TIMEFRAME...AND IF THE EC SOLUTION IS MORE CORRECT WILL NEED TO CONTINUE THIS TREND. TUESDAY-WEDNESDAY...NO CHANCES TO CURRENT FORECAST ATTM. -MW && .AVIATION...LOW CLOUDS ARE EXPECTED TO CONTINUE AT KCOS AND KPUB UNTIL AT LEAST LATE MORNING WITH THE POTENTIAL FOR SOME LIGHT RAIN AS WELL. COULD EVEN SEE A COUPLE LIGHTNING STRIKES. AT KCOS THE VSBY WL LIKELY BE IN THE LIFR CATEGORY THROUGH ABOUT 14Z AND WL THEN IMPROVE. THIS AFTERNOON GENERALLY VFR CONDITIONS ARE EXPECTED AT KCOS AND KPUB...BUT ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP AND CONTINUE INTO THE EVENING. BY LATE NIGHT ANOTHER ROUND OF SHOWERS CAN BE EXPECTED ALONG WITH THE REDEVELOPMENT OF LOW CLOUDS AND IFR CONDITIONS. KALS SHOULD SEE VFR CONDITIONS TODAY AND TONIGHT...BUT SHOWERS AND TSTMS WL BE POSSIBLE THRU THE DAY WHICH COULD AT TIMES DECREASE CIGS AND VSBY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 635 AM MDT THU APR 22 2010 COZ058>089-093>099-231300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 635 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER KIOWA AND MAYBE NORTHERN AND EASTERN PROWERS COUNTIES...WITH HAIL AROUND THE SIZE OF HALF DOLLARS AND DAMAGING WINDS. STRONG TO MARGINALLY SEVERE STORMS WILL ALSO BE POSSIBLE OVER EL PASO AND PUEBLO COUNTIES. THE REST OF THE FORECAST AREA WILL ALSO SEE SOME THUNDERSTORMS TODAY AND THIS EVENING...WITH SMALL HAIL BEING POSSIBLE. SOME LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED OVER THE HIGHER MOUNTAINS TODAY...WITH GENERALLY LESS THAN 3 INCHES EXPECTED. TONIGHT SNOW ACCUMULATIONS ARE EXPECTED OVER THE HIGHER ELEVATIONS...WITH THE BEST CHANCES BEING ABOVE 9000 FEET. THE CENTRAL MOUNTAINS...PIKES PEAK AND PORTIONS OF TELLER COUNTY WILL HAVE THE POTENTIAL FOR 2 TO 5 INCHES...WITH OTHER MOUNTAINS AREAS SEEING 2 INCHES OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GENERALLY LIGHT SNOW ACCUMULATIONS OF BETWEEN 1 AND 4 INCHES WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN OF THE CENTRAL MOUNTAINS THROUGH THE PIKES PEAK AND PALMER DIVIDE REGION ON FRIDAY...WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ACROSS THE EASTERN PLAINS AS A STRONG WEATHER SYSTEM MOVES INTO EASTERN COLORADO. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO NEAR 40 MPH. SEVERAL MORE INCHES OF SNOW MAY ACCUMULATE ACROSS THE CENTRAL MOUNTAINS WITH WIND DRIVEN SNOW POSSIBLE ACROSS THE PIKES PEAK AND PALMER DIVIDE REGION FRIDAY NIGHT THROUGH SATURDAY MORNING...AS THE STRONG WEATHER SYSTEM ACROSS EASTERN COLORADO CONTINUES TO MOVE EAST INTO THE CENTRAL HIGH PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA MONDAY THROUGH WEDNESDAY...WITH THE BEST COVERAGE EXPECTED OVER THE HIGHER TERRAIN. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO NEAR 40 MPH...WITH SMALL HAIL UP TO 1/2 INCH IN DIAMETER POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ALL AREAS THIS AFTERNOON AND EVENING...AND WILL BE LIKELY TONIGHT OVER THE CENTRAL MOUNTAINS...PIKES PEAK AND PORTIONS OF TELLER COUNTY. 28/23
The Pueblo radar (KPUX), 99 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
17 hail, 13 tornado. Local standard time, as filed.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country, but totally destroyed a small storage barn 10.3 miles southwest of Eads. Debris from the barn was carried as far as 1500 feet to the north-northeast.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country and caused no damage.
Tornado occurred over open country with no damage.
Tornado occurred over open country and caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222709, 222726, 222729, 222730, 222732, 222733, 222710, 222711, 222734, 222727, 222736, 222735, 222737, 222738, 224412, 222712, 222739, 222713, 222714, 222715, 222716, 222717, 222718, 222719, 222720, 222721, 222722, 222723, 222724, 222725.